Ask a Dog Vet and Get Answers to Your Dog Veterinary Questions
Hello, this is Dr. Jess. I am so sorry to hear about your puppy. What a tragedy to lose him so young and abruptly. Given your description, if he had otherwise been acting normally up until this point (eating/drinking normally, breathing normally, energetic as normal, not vomiting or having diarrhea), then my suspicion would be some sort of cardiac event. It is possible he had an unknown heart condition. This would be the most likely cause if it happened as you described. Another possibility is a stroke, but those are less common in a dog of this age.
It is very unlikely the medication would have done this. For a medication to cause an abrupt death like this, it would have been something like an allergic reaction or overdose, and with those you would have seen other symptoms first, and it would have happened when he started the medication, not after he was finished.
Unfortunately, some heart conditions cannot be detected just by listening to the heart with a stethescope. This really only detects heart murmurs and arrhythmias (and not always those, depending on the type and frequency). The only way to say with 100% certainty a heart is normal would be to do an ultrasound of the heart and an EKG, which we just don't usually do in a healthy pet.
If you want a more definite answer of what could have caused his death, your other option would be to ask for a necropsy. Once again, I am so sorry for your loss. Please let me know if you have any other questions.
Please let me know if you have any other questions. If you do not, please take a moment to CLICK AND RATE our conversation so we can know if you were satisfied with your service and I can get credit for helping to answer your question. Thank you and I am sorry for your loss.